Does Finasteride Cause Gynecomastia?
Many men across the world suffer from enlarged breasts, which can cause self-consciousness and embarrassment. This condition, called gynecomastia, can be caused by many different factors, including medication. Read on to learn more about how the hair growth medication Finasteride can affect gynecomastia, as well as other medications.
What is Gynecomastia?
Gynecomastia is a condition that is often caused by an imbalance of testosterone and estrogen in males. Certain medications can also cause male breast tissue to become enlarged. This enlarged breast tissue in boys and men can lead to self-consciousness. This condition can occur at different times in a male’s life, including at birth, during puberty, or adulthood.
There are also two types of gynecomastia including true gynecomastia and pseudo gynecomastia. With true gynecomastia, enlarged male breasts are caused by the development of breast tissue. The only solution for true gynecomastia is male breast reduction surgery. Pseudo gynecomastia is caused by an accumulation of fat in the chest area. It can often be reduced with weight loss or liposuction.
Finasteride Induced Gynecomastia
Finasteride is a popular treatment for androgenetic alopecia or male balding. It is given at a dose of 1 mg daily and has a relatively good safety profile. However, Finasteride is associated with gynecomastia in some men with a risk of about 4 to 10 out of every 1,000 users. Gynecomastia induced by Finasteride was often found to affect just one breast but can affect both as well. Some patients began to see gynecomastia symptoms as early as 1-2 weeks after starting this drug, but most noticed changes after a few months. Pain and/or tenderness often occur in those with Finasteride-induced gynecomastia due to the enlargement of breast tissue. For those who stop the drug completely in the early stages of gynecomastia, the condition may be reversed completely. However, if the drug is continued, it can lead to a stage of gynecomastia that can only be corrected with surgery.
Other Drugs that May Cause Gynecomastia
Along with Finasteride, there are also an array of other drugs that can lead to gynecomastia, including the following:
- Heartburn medications: H-2 receptor blockers that are used to treat heartburn and ulcers have some evidence of causing gynecomastia. Cimetidine is a drug in this class that has one of the highest risks.
- Ketoconazole (anti-fungal): The risk for gynecomastia is increased when taking oral Ketoconazole.
- Lavender oil and tea tree oils: These essential oils have been shown to cause an increased risk of gynecomastia in children. Tee tree and lavender oils can be found in lotions, shampoos, and soaps.
- Other drugs: Many other drugs can be linked to gynecomastia, including spironolactone, cimetidine, ketoconazole, hGH, estrogens, hCG, anti-androgens, GnRH analogs, and 5-α reductase inhibitors. Other drugs that have been labeled as “probably associated with gynecomastia” include verapamil, risperidone, omeprazole, nifedipine, alkylating agents, HIV medications, anabolic steroids, opioids, and alcohol.
Schedule a Consultation
If you are tired of living with gynecomastia and are seeking professional treatment, please contact Dr. Delgado today at 415-898-4161. Your first step toward treatment will be to schedule a consultation appointment to determine which treatment option is best for you.